Massachusetts, 2014

Hail in Massachusetts, May 30, 2014

May 30, 2014 · NWS BOX · 1 event in 1 county or zone

A cold front moved across Southern New England, resulting in isolated showers and thunderstorms. One of these storms became severe producing quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England, resulting in isolated showers and thunderstorms. One of these storms became severe producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 30, 2:33 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, May 30, 2:33 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT FRI MAY 30 2014

.SYNOPSIS...

SHOWERS AND THUNDERSTORMS INTO THIS EVENING LINGER THROUGH THE
OVERNIGHT ALONG AND AHEAD OF A COLD FRONT. COOL WEATHER AND THE
THREAT OF SHOWERS LINGER THROUGH SATURDAY...THEN WARMER AND DRY
CONDITIONS FOLLOW FOR SUNDAY INTO EARLY NEXT WEEK. ANOTHER CHANCE
OF WET-WEATHER IS POSSIBLE BY MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

4 PM UPDATE...

SHOWERS AND THUNDERSTORMS /A FEW OF WHICH THAT ARE NOTABLY STRONG
WITHIN THE LATEST RADAR SCANS/ BECOMING MORE WIDESPREAD INTO S
NEW ENGLAND AS THE PARENT MID-LEVEL IMPULSE AND COLD FRONT SWEEP
INTO THE REGION.

ENVIRONMENT ALONG AND AHEAD A COMBINATION OF MODEST STRAIGHT-LINE
BULK SHEAR AND MEAGER INSTABILITY ON THE ORDER OF 250-500 J/KG PER
SPC MESOANALYSIS /SKINNY CAPES PER RAP-MODEL SOUNDINGS/. AS SUCH
AND TO NO SURPRISE...OBSERVING SMALL-CORES WITH STORMS WHICH DO
SUSTAIN FOR A SHORT PERIOD OF TIME...ENOUGH TO SUPPORT THE THREAT
OF SMALL HAIL DUE TO THE LOW FREEZING LEVEL HEIGHTS AND COLD-
POOL ALOFT...AS WELL AS GUSTY WINDS WITH DRY LOW-LEVELS AND
INVERTED-V BOUNDARY-LAYER PROFILES.

THUS WILL CONTINUE TO RIDE WITH THE FORECAST OF WIDESPREAD SHOWERS
AND THUNDERSTORMS INTO THIS EVENING...TO WHICH SOME OF THE STORMS
MAY CONTAIN THE THREATS OF SMALL HAIL AND GUSTY WINDS.

STORMS MAY CONGEAL INTO A LINE LATE IN THE FORECAST PERIOD AHEAD
OF THE COLD FRONT AS THE HRRR WOULD SUGGEST. FIGURE THIS BE THE
CASE AS THE COLD FRONT CLASHES WITH THE SEA-BREEZE GENERATING A
REGION OF LOCALIZED CONVERGENCE. NEED TO ALSO MONITOR FOR
ENHANCEMENT OF THREATS ALONG THE N- AND W-FACING SLOPES OF HIGH
TERRAIN. HEAVY RAIN REMAINS A THREAT THOUGH A LOW ONE TO SMALL
HAIL AND GUSTY WINDS.

BOUNDARY-LAYER WHICH AS DESTABILIZED ALLOWING FOR STEEP LOW-
LEVEL LAPSE RATES AND INVOKING BRISK E-FLOW TO THE REAR OF AN
ONSHORE SEA-BREEZE FROM THE E /DISCERNED VIA LATEST OBS AND
VISIBLE SATELLITE/.

CONTINUE TO TREND WITH HRRR- AND WRF-MODEL SOLUTIONS ALONG WITH
THE LATEST RAP.

TONIGHT...

RAINS LINGER ALONG THE COLD FRONT AS IT SWEEPS OFFSHORE. EXPECTING
THUNDERSTORM ACTIVITY TO DIMINISH WITH CONCLUSION OF BUOYANCY WITH
PEAK-HEATING. N-WINDS PREVAILING BEHIND WHICH COOLER AND DRIER AIR
BUILDS SOUTHWARD. YET ANOTHER MID-LEVEL IMPULSE ROUNDING THE BROAD
CYCLONIC FLOW APPROACHES FROM THE NE AND INVOKES LOW- TO MID-LEVEL
ASCENT OF RESIDUAL MOISTURE. RENEWANCE OF WIDELY SCATTERED LIGHT
SHOWERS IS ANTICIPATED ACROSS E NEW ENGLAND OVERNIGHT...SHIFTING W
TOWARDS INTERIOR NEW ENGLAND INTO SATURDAY MORNING.

MOSTLY CLOUDY CONDITIONS BENEATH WHICH BRISK N-WINDS PREVAIL. WILL
BE A COOL AND DAMP NIGHT. EXPECTING LOWS TO DIP INTO THE 40S. MAY
HAVE TO CLOSELY MONITOR FOR PATCHY DENSE FOG EARLIER RAINS WILL
LIKELY RESULT IN HIGHER DEWPOINT AIR.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

SATURDAY...

MID-LEVEL IMPULSE PUSHES W INTO THE HUDSON RIVER VALLEY ALONG WITH
LIGHT SHOWER ACTIVITY. SINKING DRIER AIR BUILDS REARWARD ACTING TO
SUPPRESS ACTIVING E TO W.

DO NOT BELIEVE THE ENVIRONMENT AHEAD WILL BE ALLOWED TO DESTABILIZE.
FEEL THE WAVE WILL BE W OF THE REGION BY MIDDAY WITH THE LATER-HALF
OF THE DAY DRY /EXCEPT PERHAPS ALONG THE E-SLOPES OF HIGHER TERRAIN
WITH OROGRAPHIC CONVERGENCE/. THUS NO THUNDERSTORMS ARE EXPECTED.

ONSHORE FLOW BENEATH H85 TEMPERATURES AROUND +4C...GOING TO BE A
CHILLY DAY. WITH THE LATE-MAY SUN BREAKING OUT DURING THE LATER-HALF
OF THE DAY...WILL PREVAIL WITH HIGHS IN THE MID- TO UPPER-60S.

SATURDAY NIGHT...

SUBSIDENCE PREVAILS. HIGH PRESSURE IN CONTROL. LIGHT AND VARIABLE
WINDS EXCEPT PERHAPS ALONG THE E-COAST. RADIATIONAL COOLING LIKELY
TO PREVAIL ACROSS INTERIOR NEW ENGLAND. WILL PUSH TEMPERATURES DOWN
BY SEVERAL DEGREES LOWER THAN THE CONSENSUS FORECASTING WOULD
SUGGEST. LOWS DOWN INTO THE LOW-40S. MAY NEED TO MONITOR FOR THE
POTENTIAL OF FROST/FREEZE HEADLINES TOWARDS SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

HIGHLIGHTS...

* DRY AND WARMING TREND SUN AND MON
* SHOWERS AT TIMES MIDDLE OF NEXT WEEK
* TEMPS NEXT WEEK AT OR WARMER THAN NORMAL

OVERVIEW... BOTH 00Z ECENS AND 00Z GEFS ENSEMBLES IN VERY GOOD
AGREEMENT THRU NEXT WEEK ON THE LARGE SCALE FLOW PATTERN ACROSS
NORTH AMERICA. THUS FORECAST CONFIDENCE IS PERIOD IS ABOVE AVERAGE.
RIDGING OVER THE OHIO VALLEY NORTHWARD INTO THE EASTERN GREAT
LAKES/ONTARIO AND QUEBEC 12Z SUN SLIDES EAST INTO NEW ENGLAND THRU
MON. THIS PROVIDES DRY WEATHER ALONG WITH A WARMING TREND.  BY 12Z
TUE ENSEMBLES IN GOOD AGREEMENT THAT MEAN LONG WAVE RIDGE AXIS IS
CENTERED OVER NEW ENGLAND AND BEGINNING TO DRIFT OFFSHORE. HOWEVER
WITH NEXT UPSTREAM MEAN TROUGH AXIS JUST APPROACHING THE GREAT
LAKES...DRY WEATHER MAY LINGER INTO MUCH OF TUE. 12Z DETERMINISTIC
RUNS ARE MORE BULLISH/FASTER WITH UPSTREAM TROUGH. HOWEVER AT THIS
TIME RANGE ENSEMBLES SHOULD VERIFY BETTER. A MODEL BLEND DEPICTS
THIS NICELY SO WILL FOLLOW ACCORDINGLY.

BY WED AND THU OF NEXT WEEK MEAN MID LEVEL TROUGH AXIS IS OVER THE
REGION YIELDING A HIGH RISK OF SCATTERED AFTERNOON/EVENING SHOWERS.
AS FOR THE RISK OF STRONG CONVECTION...THE GEFS ENSEMBLES INDICATING
LITTLE IF ANY CAPE OVER NEW ENGLAND WITH BEST INSTABILITY WEST
ACROSS NY/PA AND NJ. HENCE WARM SECTOR REMAINS SOUTH AND WEST OF THE
AREA. HOWEVER GIVEN THE TIME RANGE HERE CAN/T RULE OUT TSTMS
ESPECIALLY INTO WESTERN NEW ENGLAND BUT WILL LEAVE OUT OF THE
FORECAST FOR NOW GIVEN THE UNCERTAINTY ON POSITION OF WARM FRONT.
BY LATE NEXT WEEK MEAN TROUGH BEGINS TO DEAMPLIFY AND EJECTS
NORTHEAST OUT OF NEW ENGLAND. THUS SOME IMPROVEMENT/ DRYING TREND IS
POSSIBLE LATE NEXT WEEK.

DAILY DETAILS...

SUNDAY...

REAL NICE DAY WITH HIGH PRES IN CONTROL BRINGING DRY CONDITIONS AND
LIGHT WINDS. CHILLY TO START THE DAY /40S/ BUT STRONG JUNE SUNSHINE
WILL MODIFY THE AIRMASS WITH HIGHS WARMING WELL INTO THE 70S. COOLER
AT THE COAST GIVEN AFTERNOON SEABREEZES.

MONDAY...

HIGH PRES SHIFTS TO THE S OF NEW ENG WITH SW FLOW AND ASSOCIATED LOW
LEVEL WARM ADVECTION YIELDING HIGHS IN THE U70S TO L80S EXCEPT
COOLER ALONG THE SOUTH COAST GIVEN WIND TRAJECTORY OFF THE COOLER
OCEAN WATERS.

TUESDAY THROUGH THURSDAY...

MEAN MID LEVEL TROUGH AND ASSOCIATED SURFACE LOW EXITS THE GREAT
LAKES AND TRACKS INTO SOUTHEAST CANADA WITH ITS FRONTAL BOUNDARY
INTO NEW ENGLAND. ENSEMBLES SUGGEST DEEP LAYER RIDGING MAY LINGER
LONG ENOUGH FOR DRY WEATHER TO PERSIST INTO TUE ESPECIALLY ACROSS RI
AND EASTERN MA. HOWEVER BY WED AND THU ENSEMBLES AGREE MEAN TROUGH
AXIS WILL BE OVER THE AREA...THUS HIGHEST RISK FOR SHOWERS
/ESPECIALLY AFTERNOON AND EARLY EVENING/ WILL BE WED AND THU.  AS
FOR TEMPS...GIVEN ALL MODEL DATASETS SUGGEST TRUE WARM SECTOR
REMAINS SOUTH AND WEST OF NEW ENGLAND...COOLEST TEMPS WILL BE ACROSS
EASTERN MA AND WARMEST IN THE CT RVR VLY. IN FACT MODELS HINTING A
POSSIBLE BACKDOOR COLD FRONT WED/THU POTENTIALLY IMPACTING
NORTHEAST MA. THUS COOLER THAN NORMAL CONDITIONS POSSIBLE FOR THIS
AREA. GIVEN THE TIME RANGE HERE AND MESOSCALE ASPECTS OF BACKDOOR
FRONT WILL NOT TRY TO INDICATE COOLER TEMPS AND JUST KEEP AN EYE
ON LATER MODEL RUNS.

FRIDAY...

ENSEMBLES SUGGEST MEAN MID LEVEL TROUGH DEAMPLIFIES AND EJECTS
NORTHEAST AWAY FROM NEW ENGLAND. THIS SHOULD REDUCE THE RISK OF
SHOWERS...HENCE DRYING TREND POSSIBLE HERE ALONG WITH TEMPS AT LEAST
SEASONABLY WARM.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT-TERM /INTO SUNDAY MORNING/...MODERATE CONFIDENCE.

SCT SHRA/TSRA WILL MAKE FOR TEMPO MVFR-IFR CONDITIONS ACROSS THE
INTERIOR. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS AND SMALL
HAIL. DUE TO UNCERTAINTY...WILL PREVAIL WITH VCTS FOR INTERIOR
TERMINALS WHERE CONFIDENCE IS HIGHEST. ALL OTHER TERMINALS UNDER
THE INFLUENCE OF A SEA-BREEZE WITH BRISK EASTERLY FLOW.

ACTIVITY DIMINISHING OVERNIGHT BEHIND A COLD FRONT. WIDELY SCT
SHRA LINGER INTO SATURDAY...SWEEPING E TO W DURING THE EARLY-HALF
OF THE DAY. ACTIVITY CONCLUDES TOWARDS THE LATER-HALF OF SATURDAY.
VFR UNDER BREEZY NE-WINDS WITH GUSTS UP TO 25 KTS. WINDS DIMINISH
INTO SUNDAY MORNING WITH HIGH PRES. DENSE IFR-LIFR FOG POSSIBLE
ACROSS THE INTERIOR.

KBOS TAF...MODERATE CONFIDENCE IN TAF. WILL KEEP TSRA OUT OF THE
TAF WITH ONSHORE E-WINDS. SHRA MAY LINGER INTO EARLY SATURDAY
MORNING.

KBDL TAF...MODERATE CONFIDENCE IN TAF. SHRA/TSRA EXPECTED...YET
EXACTING TIMING OF IMPACTS WILL BE DEALT WITH THROUGH AMENDMENTS.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY/MONDAY...HIGH CONFIDENCE FOR VFR AND DRY WEATHER. SEABREEZES
SUN AFTERNOON.

TUESDAY/WEDNESDAY...MODERATE CONFIDENCE. VFR TO START BUT LIKELY
LOWERING TO MVFR IN SCT SHOWERS TUE NIGHT INTO WED FROM WEST TO EAST.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT-TERM /INTO SUNDAY MORNING/...MODERATE CONFIDENCE.

E/SE FLOW PREVAILING THIS EVENING AHEAD OF A COLD FRONT WHICH WILL
SWEEP INTO THE WATERS OVERNIGHT. SHOWERS WILL ENTER THE WATERS
AHEAD OF THE COLD FRONT WITH LOWER CONFIDENCE OF THUNDERSTORMS.

WITH COLD FRONTAL PASSAGE...WINDS BACK OUT OF THE NE AND INCREASE
TOWARDS LATE SATURDAY INTO SATURDAY NIGHT. WINDS OF 10 TO 15 KTS
WITH GUSTS UP TO 25 KTS POSSIBLE HAVE RESULTED IN THE ISSUANCE OF
SMALL-CRAFT ADVISORIES. WAVES BUILDING TO 5 FEET MAY LINGER INTO
SUNDAY EVEN THOUGH WINDS WILL DIMINISH UNDER INCREASING HIGH PRES.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...HIGH CONFIDENCE. FINE BOATING WEATHER WITH HIGH PRES
OVER THE WATERS. LITTLE IF ANY WIND WAVES ALONG WITH GOOD VSBY AND
DRY WEATHER. ONLY POSSIBLE ISSUE WILL BE LEFTOVER 4-6 FT EASTERLY
SWELLS MAINLY CONFINED TO THE SOUTH AND EAST WATERS OF NANTUCKET.

MONDAY...HIGH CONFIDENCE CONTINUES AS HIGH PRES SLOWLY SLIDES SOUTH
OF NEW ENGLAND YIELDING SW WINDS. LEFTOVER EAST SWELLS 3-6 FT MAY
PERSIST OVER EASTERN OUTER OCEAN WATERS.

TUESDAY...MODERATE CONFIDENCE. S/SE FLOW GETS UNDERWAY AHEAD OF
APPROACHING WARM FRONT. SPEEDS SHOULD REMAIN LESS THAN 20 KT.

WEDNESDAY...LOW TO MODERATE CONFIDENCE. WARM FRONT APPROACHES WITH
AN INCREASED RISK OF SHOWERS AND PERHAPS A TSTM OVER THE SOUTHERN
WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM SATURDAY TO 2 AM EDT SUNDAY
     FOR ANZ231>235-237.
     SMALL CRAFT ADVISORY FROM 2 PM TO 8 PM EDT SATURDAY FOR ANZ236.
     SMALL CRAFT ADVISORY FROM 11 AM SATURDAY TO 8 AM EDT SUNDAY
     FOR ANZ254>256.

&&

SYNOPSIS...NOCERA/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...NOCERA
AVIATION...NOCERA/SIPPRELL
MARINE...NOCERA/SIPPRELL
Hazardous weather outlook, May 30, 2:33 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT FRI MAY 30 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-311945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
333 PM EDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

THERE IS A LOW PROBABILITY OF AN ISOLATED THUNDERSTORM CONTAINING
GUSTY WINDS AND SMALL HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-311945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
333 PM EDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 30, 3:53 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EDT FRI MAY 30 2014

MAZ009-011-302130-
WESTERN HAMPDEN-EASTERN HAMPDEN-
453 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORM IN SOUTHWESTERN HAMPDEN AND SOUTHWESTERN
HAMPSHIRE COUNTIES...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER RUSSELL...OR NEAR WESTFIELD...MOVING SOUTH
AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTFIELD...SOUTHWICK...RUSSELL...GRANVILLE...BLANDFORD...MONTGOMERY
AND TOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING IS POSSIBLE. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH
AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES
AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4220 7302 4222 7288 4222 7287 4223 7287
      4223 7285 4204 7271 4205 7297
TIME...MOT...LOC 2052Z 343DEG 17KT 4216 7288

MD
Special weather statement, May 30, 4:22 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
522 PM EDT FRI MAY 30 2014

MAZ003-004-302145-
EASTERN FRANKLIN-NORTHERN WORCESTER-
522 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN FRANKLIN AND
NORTHWESTERN WORCESTER COUNTIES COUNTIES...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHFIELD...OR NEAR GREENFIELD...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ORANGE...ATHOL...MONTAGUE...TEMPLETON...BARRE...
NORTHFIELD...HARDWICK...BERNARDSTON...LEVERETT...ERVING...
SHUTESBURY...PHILLIPSTON...GILL...ROYALSTON...PETERSHAM...NEW
SALEM...WENDELL...WARWICK AND LEYDEN.

LAT...LON 4265 7259 4266 7260 4268 7259 4273 7254
      4272 7237 4257 7204 4235 7226 4264 7263
      4265 7263
TIME...MOT...LOC 2122Z 308DEG 27KT 4266 7249

BELK
Special weather statement, May 30, 4:29 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
529 PM EDT FRI MAY 30 2014

MAZ011-302200-
EASTERN HAMPDEN-
529 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS DEVELOPING IN SOUTH CENTRAL HAMPDEN COUNTY
COUNTIES...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SPRINGFIELD...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...HOLYOKE...AGAWAM...WEST
SPRINGFIELD...LUDLOW...LONGMEADOW...EAST LONGMEADOW...WILBRAHAM AND
HAMPDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING IS POSSIBLE. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
FOR YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN
AREAS SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4214 7273 4222 7252 4204 7236 4204 7267
TIME...MOT...LOC 2128Z 326DEG 29KT 4213 7258

MD
Special weather statement, May 30, 5:02 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
602 PM EDT FRI MAY 30 2014

MAZ004-302245-
NORTHERN WORCESTER-
602 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS DEVELOPING IN WEST CENTRAL WORCESTER COUNTY
COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER OAKHAM...OR 15 MILES NORTHWEST OF
WORCESTER...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPENCER...LEICESTER...RUTLAND...BARRE...PAXTON...NORTH BROOKFIELD...
HUBBARDSTON...WEST BROOKFIELD...BROOKFIELD...HARDWICK...EAST
BROOKFIELD...OAKHAM AND NEW BRAINTREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING IS POSSIBLE. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
FOR YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN
AREAS SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4243 7220 4249 7198 4225 7188 4219 7212
TIME...MOT...LOC 2201Z 340DEG 13KT 4239 7206

MD
Special weather statement, May 30, 5:12 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
612 PM EDT FRI MAY 30 2014

MAZ004-302300-
NORTHERN WORCESTER-
612 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN WORCESTER COUNTY
COUNTY...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WESTMINSTER...OR NEAR FITCHBURG...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...HOLDEN...LANCASTER...STERLING...
WEST BOYLSTON...WESTMINSTER...ASHBURNHAM...HUBBARDSTON AND PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS POSSIBLE WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
FOR YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN
AREAS SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4246 7165 4237 7185 4257 7201 4263 7186
      4263 7184
TIME...MOT...LOC 2211Z 332DEG 13KT 4253 7192

MD

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Worcester

When
May 30, 5:26 PM EST
Where
Worcester County, Paxton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.320, -71.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518698.